Statistical mechanics for truncations of the Burgers-Hopf equation: A model for intrinsic stochastic behavior with scaling

A. Majda, I. Timofeyev

Research output: Contribution to journalArticle

Abstract

In this paper we consider both analytically and numerically several finite-dimensional approximations for the inviscid Burgers-Hopf equation. Fourier Galerkin truncation is introduced and studied as a simple one-dimensional model with intrinsic chaos and a well-defined mathematical structure allowing for an equilibrium statistical mechanics formalism. A simple scaling theory for correlations is developed that is supported strongly by the numerical evidence. Several semi-discrete difference schemes with similar mathematical properties conserving discrete momentum and energy are also considered. The mathematical properties of the difference schemes are analyzed and the behavior of the difference schemes is compared and contrasted with the Fourier Galerkin truncation. Numerical simulations are presented which show similarities and subtle differences between different finite-dimensional approximations both in the deterministic and stochastic regimes with many degrees of freedom.

Original languageEnglish (US)
Pages (from-to)39-96
Number of pages58
JournalMilan Journal of Mathematics
Volume70
Issue number1
DOIs
StatePublished - 2002

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Statistical mechanics for truncations of the Burgers-Hopf equation: A model for intrinsic stochastic behavior with scaling'. Together they form a unique fingerprint.

  • Cite this